Skip to Main Content

++

LEARNING OBJECTIVES

++

After completing this case study, the reader should be able to:

++

  • Recognize the signs and symptoms of hypercalcemia.

  • Evaluate laboratory data and clinical symptoms for assessment and monitoring of hypercalcemia, hypercalcemia treatment, and complications of hypercalcemia.

  • Recommend a pharmacotherapeutic plan for the initial treatment of cancer-related hypercalcemia.

  • Recognize and develop management strategies for toxicities associated with treatment options for hypercalcemia.

++

PATIENT PRESENTATION

++

Chief Complaint

++

“I can’t stop throwing up.”

++

HPI

++

Mary Krupp is a 62-year-old woman who presented to her family practitioner today with a 2-day history of nausea and vomiting. She states that her stomach has not felt normal for the past 3–4 days and is painful. Her daughter states that for the past several days she has complained of constipation, nausea, and extreme thirst, but because she has been vomiting, it has been hard to keep her mother drinking enough liquids. She also reports that her mother stopped taking the sustained-release morphine that was started last week because she thought these were side effects of the morphine. The daughter states that her mom’s last bowel movement was 3 days ago despite administration of a stool softener daily. The daughter also reports her mother has gone “downhill” over the past month and spends 80% of her day in bed and the remainder in the recliner.

++

PMH

++

Stage IV non-small cell lung cancer diagnosed 1.5 years ago. At time of diagnosis, a CT scan revealed a 3-cm mass in the hilum of the right lung, extensive mediastinal lymphadenopathy, and a moderate right pleural effusion with pleural studding. A transbronchial biopsy identified the mass as adenocarcinoma, epidermal growth factor (EGFR) and anaplastic lymphoma kinase (ALK) negative. Cytology of the pleural effusion also revealed adenocarcinoma. She was treated with the following regimens: (1) carboplatin/paclitaxel × 4 cycles; (2) pemetrexed maintenance × 6 cycles; (3) nivolumab × 8 cycles; and (4) erlotinib monotherapy. Erlotinib was discontinued 2 days ago because of grade 4 skin rash. The last CT scan performed yesterday revealed a new tumor 3.5 × 4.2 mm in the left lower lobe and liver metastases.

++

  • COPD × 4 years

  • Dyslipidemia

++

FH

++

Mother died of NSCLC at age 80 years; father died of MI at 64 years; one sister died of breast cancer at 69 years; one sister and three brothers alive

++

SH

++

Tobacco: 2 ppd × 30 years; chronic alcohol use × 30 years EtOH (three to four drinks per day). Worked as an office assistant × 25 years. Lives at home with boyfriend of 16 years; has four grown daughters, ages 47, 44, 39, and 34 years. Had her first child at age 15.

++

Medications

++

  • Morphine sulfate sustained-release 30 mg ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.